1. Health
Kristin Hayes, R.N.

Why Using Medications Could Make Your Allergies Worse

By July 15, 2012

Follow me on:

Allergies are miserable no doubt about it. For those of us who suffer, turning to over-the-counter (OTC) allergy medications can be the difference between functioning, or not. What you may not know is that choosing certain OTC could make your symptoms even worse.

Rebound congestion is an increase in congestion that sometimes becomes unmanageable and is brought on by the use of allergy medications which include steroids,  including pseudoephedrine. Rebound congestion is sometimes referred to as nasal spray addiction because it can be caused by excessive use of Afrin (oxymetazoline). Rebound congestion can occur after just 3 days of use.

The good news is that not all OTC allergy medications cause rebound congestion, and some of the newer prescription nasal sprays claim not to cause rebound congestion as well. For more information on which medications to use read: Rebound Congestion.

Stay Up To Date: Subscribe to my free newsletter

and follow me on Twitter or Facebook.

Comments
No comments yet. Leave a Comment
Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>
  1. About.com
  2. Health
  3. Ear, Nose, & Throat Disorders

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.